Winter Storm, Mackinac
- When
- February 5, 6:00 PM EST to February 6, 6:00 AM EST
- Where
- Mackinac forecast zone
- Reported by
- COOP Observer
An upper level disturbance spread snow across the northern Great Lakes on the afternoon and night of the 5th. This snow was mostly light, however some bands of heavier snow focused on Mackinac County in eastern upper Michigan.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An upper level disturbance spread snow across the northern Great Lakes on the afternoon and night of the 5th. This snow was mostly light, however some bands of heavier snow focused on Mackinac County in eastern upper Michigan. Allenville and St Ignace picked up 6 to 7 inches of snow in a short time period, as accumulation rates reached 1 to 2 inches per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 5, 3:17 PM EST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 317 PM EST Tue Feb 5 2019 .NEAR TERM...(Through Tonight) Issued at 310 PM EST Tue Feb 5 2019 ...More messy weather tonight... High impact weather potential: Combination of snow and freezing rain will result in some hazardous driving conditions later tonight through Wednesday morning. Pattern synopsis/forecast: Short reprieve from the very active weather across the Great Lakes this afternoon as southern extent of northern Ontario centered high pressure builds through the region. This has punted earlier lake effect snows mostly out of our area, along with scattering out the clouds for much of the area. Of course, temperatures are considerably colder than this time yesterday, with current readings ranging from the lower teens across eastern upper, and through the teens and into the 20s across northern lower. All attention for the next 24 hours centered on rather subtle wave ejecting northeast through the Central Plains this afternoon. Nice elongated upper jet core tied to this feature, along with a direct western Gulf of Mexico moisture connection. This wave will rotate rapidly across Michigan tonight, bringing a myriad of precipitation types along with it. Primary forecast concerns/challenges: Snow and ice amounts tonight and attendant headline decisions. Details: Band of deeper moisture and forcing via elevated warm air advection/transit fgen dynamics spreads across the area from west to east this evening and overnight. Per sounding and cross section analysis, expect precipitation to arrive as all snow. While primarily snow should continue to fall across eastern upper through the overnight, a much more formidable precipitation type forecast remains for areas south of the big bridge, with both an arrival of an elevated warm nose and loss of moisture through the favored ice nucleation layer by later tonight. Hi-res guidance progs concur, showing a transition to sleet and freezing drizzle/very light freezing rain from the southwest during the overnight. Headline decisions: Overnight crew set things up nicely across northern lower Michigan, already issuing advisories with the early morning update. While specific snow amounts (1 to 4 inches, heaviest totals across the Tip of the Mitt counties), and ice accumulations (under a tenth of an inch, highest south of Grand Traverse Bay) will not reach advisory levels, combination of both will no doubt result in some hazardous driving conditions. Have introduced an advisory for eastern upper, with a trend upward in snow amounts to 3 to 5 inches. Some of this snow could come down quite heavily at times, restricting visibility to a quarter of a mile or less. && .SHORT TERM...(Wednesday through Friday) Issued at 310 PM EST Tue Feb 5 2019 High Impact Weather Potential: Light freezing drizzle possible Wednesday morning. Freezing rain and snow accumulations Wednesday night through Friday morning. Gusty winds after ice accumulations. Lake effect snow Friday. Primary Forecast Concerns/Challenges: Timing/amounts/exact locations of freezing rain and snow accumulations Wednesday night through Friday morning. Gusty winds Thursday night through Friday after ice accumulations that fell and accrued on trees/powerlines. Lake effect snow accumulations through Friday. Low-level moisture advecting ahead of a weak low pressure system passing through the southern Great Lakes region along with dry mid- levels will create the potential for some freezing drizzle to mix in with light snow...mainly over northern lower during the morning hours of Wednesday. As the morning progresses, sounding profiles show the loss of ice nucleation and transitioning to all freezing drizzle, mostly south of the M-32 corridor. This should diminish by the early afternoon hours from west to east...as said system and moisture depart to the east and make room for the next approaching system. Sounding profiles show the saturated levels barely reaching -10C early on (hence the mix of snow and freezing drizzle) and then warming to around -5C or more...making the transition to all freezing drizzle. Any light icing that occurs may cause hazardous travel, especially on untreated roadways during the morning commute. Snow accumulations will be greatest over eastern upper, where colder air aloft and deeper moisture coincide. Additional snow accumulations after the previous forecast period are forecast to be less than a half an inch through the morning hours Wednesday. A brief lull in activity Wednesday afternoon will occur before the onset of more intense precip/weather arrives as a developing storm system over the central Mississippi River Valley bears down on the Great Lakes. Downright nasty weather... The models are in consensus for a rapidly deepening low pressure system which is actually forecast to go through near bombogenesis (1004mb Thursday morning to 981mb Friday morning). WAA precipitation from aforementioned system over the Mississippi River Valley begins impacting the forecast area Wednesday night in the form of freezing drizzle/rain mainly south of M-72, a wintry mix from M-72 to the straits, and snow over eastern upper. As the mid-level warmer air continues it's advection northward during the strengthening of this storm system the mix will progress northward as well, reaching all of eastern upper by the late morning hours Thursday. As surface temperatures rise as the center of the low pressure system continues to deepen and reach into northern Lake Michigan, any freezing precip will transition to all rain south of the M-72 corridor during the afternoon hours. Surface temperatures are progged to stay at or below freezing throughout the entire day Thursday near the straits, tip of the mitt, and near the Lake Michigan shoreline down to Leelanau County...this area is forecast to receive the highest amounts of ice accumulations at this time (between 0.25 and 0.35"), but it may change as the models continue to fine tune the exact path of this storm system. The low pressure system exits the forecast area to the northeast Thursday night, still strengthening and tightening pressure gradients, allowing even colder air to begin to filter into the forecast area on strong northwesterly to west-northwesterly winds, gradually transitioning any wintry mix and/or freezing precipitation to all snow and be enhanced by Lake Superior and Lake Michigan. Much colder air and gusty winds will continue filtering in behind the departing system into Friday with 850mb temperatures reaching -20C and colder with ample moisture and west-northwesterly winds producing lake effect/enhanced snow and blowing snow for the favorable areas in eastern upper and northwest lower Michigan through Friday and into Saturday morning. Any freezing precipitation that accumulated on power lines and trees will become of great concern as these gusty winds reach down to the surface Thursday night through Friday...potentially creating power outages. Winds at the top of the boundary layer Friday reach in excess of 40kts in forecast soundings...can't rule out some of these gusts reaching the surface as this storm system deepens rapidly over the forecast area. High temperatures will be in the upper teens to low 20s over eastern upper Wednesday, while northern lower will vary from the mid 20s near the tip of the mitt to near 30 over the southern portions of the forecast area. Thursday will be in the 20s over eastern upper and 30s over northern lower. Lows will be in the teens to low 20s Thursday morning and single digits to teens above zero Friday morning. && .LONG TERM...(Friday night through Tuesday) Issued at 310 PM EST Tue Feb 5 2019 High Impact Weather Potential: Ongoing lake effect snow. Lake effect snow system will diminish throughout the morning Saturday as high pressure and drier air move in behind the departing system. Models are in consensus of high pressure and drier air returning Saturday...although models have much discrepancy afterwards with outcomes of chances of another storm system approaching the Great Lakes region near the end of the weekend and into the beginning of the next work week to high pressure and dry air dominating through at least early Tuesday...keep up to date with future forecasts. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1232 PM EST Tue Feb 5 2019 Lingering lake effect snow showers and low cigs expected to scour out later this afternoon as the low levels dry out. Next system will be quick to arrive, with snow and low cigs arriving from southwest to northeast this evening and overnight. Likely to see a prolong period of IFR conditions during this period. Precipitation expected to transition to a snow and light freezing drizzle mix by late tonight and early Wednesday morning. Snow accumulations should remain fairly light, generally under 2 inches. Only a light coating of freezing drizzle expected. && .APX WATCHES/WARNINGS/ADVISORIES... MI...WINTER WEATHER ADVISORY from 10 PM this evening to 10 AM EST Wednesday for MIZ016>021-025>027-031>033. WINTER WEATHER ADVISORY from 1 AM to 1 PM EST Wednesday for MIZ022>024-028>030-034>036-041-042. WINTER WEATHER ADVISORY from 10 PM this evening to 7 AM EST Wednesday for MIZ008-015. && NEAR TERM...MB SHORT TERM...TL LONG TERM...TL AVIATION...MB
Hazardous Weather Outlook National Weather Service Gaylord MI 310 PM EST Tue Feb 5 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-061200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 310 PM EST Tue Feb 5 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Through tonight. A mix of snow and freezing drizzle is expected across northern Michigan tonight. Please see Winter Weather Advisories for further details. The potential for ice jam development will continue on area rivers. Flooding may occur rapidly upstream from where any ice jams develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A mix of snow and freezing drizzle will continue across Northern Lower Michigan Wednesday morning. Please see Winter Weather Advisories for further details. Another winter storm will lift into and through the Great Lakes Thursday and Friday...generating the potential for significant amounts of snow and freezing rain, gusty winds, and power outages across Northern Michigan. The potential for ice jam development will continue on area rivers. Flooding may occur rapidly upstream from where any ice jams develop. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wintry precipitation to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811435.